Related Experiment Video
Updated: May 1, 2026

Analysis of 18FDG PET/CT Imaging as a Tool for Studying Mycobacterium tuberculosis Infection and Treatment in Non-human Primates
Published on: September 5, 2017
Pulmonary intravascular talcosis mimicking miliary tuberculosis in an intravenous drug addict
Alan Altraja1, Katre Jürgenson, Retlav Roosipuu
1Department of Pulmonary Medicine, University of Tartu, Tartu, Estonia.
Abstract:
Pulmonary foreign body granulomatosis following intravenous administration of medications meant for oral use among drug addicts has been occasionally reported. This condition is often misdiagnosed because of its rarity, but rather due to its similarity to other pulmonary diseases that are more common. Here we report a case of pulmonary intravascular talcosis mimicking miliary tuberculosis in a young male intravenous drug addict from North-Eastern Estonia, known as a hotspot for tuberculosis and drug misuse. The condition was caused by intravenous administration of crushed tablets of diphenhydramine, but miliary tuberculosis was misdiagnosed on patient's demographical, clinical and radiological grounds and a decision to start treatment with four first-line antituberculosis drugs followed. The current report refers to the importance of considering rare causes of pulmonary disseminations with attempts to identify the causative agent and warns against the use of antituberculosis treatment without confirmation of microbiological diagnosis of tuberculosis.
Insights
Pulmonary foreign body granulomatosis from intravenous drug use can mimic tuberculosis. Misdiagnosis led to unnecessary antituberculosis treatment, highlighting the need for careful diagnosis of rare pulmonary conditions.
Area of Science:
- Pulmonary Medicine
- Toxicology
- Radiology
Background:
- Intravenous drug use can lead to pulmonary complications, including foreign body granulomatosis.
- Pulmonary intravascular talcosis is a rare condition often misdiagnosed due to overlapping symptoms with common lung diseases.
Observation:
- A case of pulmonary intravascular talcosis mimicking miliary tuberculosis in a young male intravenous drug addict from North-Eastern Estonia is presented.
- The condition was caused by the intravenous administration of crushed diphenhydramine tablets.
Findings:
- The patient was initially misdiagnosed with miliary tuberculosis based on demographic, clinical, and radiological findings.
- Treatment with first-line antituberculosis drugs was initiated without microbiological confirmation.
Implications:
- This case underscores the importance of considering rare causes of pulmonary disseminations.
- Accurate etiological identification is crucial to avoid inappropriate treatments like antituberculosis therapy without confirmed diagnosis.
Related Concept Videos
Pulmonary Tuberculosis I
Causative Organism
The primary infectious agent causing tuberculosis is Mycobacterium tuberculosis, a slow-growing, acid-fast, aerobic rod that exhibits sensitivity to heat and ultraviolet light. Instances of Mycobacterium bovis and Mycobacterium avium contributing to the development of TB infection are rare.
Mode of...
Pulmonary Tuberculosis III
The first classification is based on the development of the disease, and it includes the following categories:
Pulmonary Tuberculosis IV
Several diagnostic approaches are used to detect TB. The conventional method is the Tuberculin Skin Test (TST), also known as the Mantoux test. However, this method has...
Pulmonary Tuberculosis II
Here is a detailed explanation of its pathophysiology:
Transmission: The process begins when a person inhales droplet nuclei containing M. tuberculosis. These are typically released into the air when an individual with pulmonary or...
Pulmonary Tuberculosis V
Latent tuberculosis infection occurs when TB bacteria are present in a person's body, but are not causing illness or symptoms. It is not contagious, and preventive treatment is crucial to avoid the...
Other Pulmonary Disorders

